Virginia, 2003

Hail and Damaging Winds in Virginia, August 17, 2003

August 17, 2003 · NWS RNK · 7 events in 6 counties and zones

A thunderstorm produced damaging winds in Martinsville. Two trees were knocked down on houses and a tin roof was pulled up from a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on during the afternoon and early evening of the 17th produced damaging winds and hail up to quarter size.Thunderstorm winds downed trees in Buckingham, Bedford, 1 mile west of Danville, and 2 miles southeast of Raphine.A second thunderstorm downed trees, damaged several barns and destroyed one barn, 2 miles south of Bedford.A thunderstorm produced damaging winds in Martinsville. Two trees were knocked down on houses and a tin roof was pulled up from a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:55 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 17, 2:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
355 PM EDT SUN AUG 17 2003

SVR TSTM WATCH 866 REMAINS IN EFFECT UNTIL 8 PM.
WEAK BNDY DROP SOUTH THIS EVENING WITH CREATE SCT CONVECTION AHEAD
OF IT IN THE UNSTABLE AIR. SOME OF THE STORMS MAY BE SEVERE EARLY
WITH DAMAGING WINDS AND HAIL.

SHORT TERM
TONIGHT...WEAK BNDRY TO SLIP SOUTH OF FA OVERNIGHT. THIS WILL ALLOW
SCTD CLDS AND SOME PATCHY FOG TO DEVELOP ARND SUNRISE. SOME EARLY AM
BKN CLDS ALONG/E BLU RDG OVER NRN FA..BUT SHUD QUICKLY BECOME SCTD.

MONDAY...AM FOG BURNS OFF WITH SCTD/BKN PM CU/SC. WITH BNDRY TO THE
SOUTH POPS WERE BUMPED INTO CHC CAT ACRS SRN TIER OF CWA. ALSO
LOWERED MAX TEMPS A TAD OVER EASTERN AND SRN AREAS TO MESH BETTER
MESH WITH SURROUNDING OFFICES.

FOR THE EXTENDED PERIODS GENERALLY FOLLOWED THE 06Z GFS SOLUTION.
RAISED LOW TEMPERATURES IN SOUTHSIDE A FEW DEGREES ON TUESDAY NIGHT.
ADJUSTED MAX TEMPS UP FOR FRIDAY AND SATURDAY PRIMARILY EAST OF THE
MOUNTAINS. TWEAKED TEMPERATURES DOWN FOR SATURDAY NIGHT INTO SUNDAY
MORNING. EXPANDED POPS FURTHER NORTH  ON SATURDAY DURING THE
AFTERNOON. ON SUNDAY...ADDED A SLIGHT CHC OF AFTERNOON AND EVENING
THUNDERSTORM FOR EAST OF THE MOUNTAINS. ZONES WILL BE OUT BY 4 PM.
HAVE A GOOD NIGHT.

FCSTID =    4/7
PRELIM NUMBERS
ROA   65  85  63  85 /  40  20  20  10
LYH   64  84  63  84 /  40  20  20  10
DAN   68  87  66  86 /  40  30  30  20
BLF   61  79  58  80 /  30  10  10  10
LWB   58  78  57  80 /  30  10  10  10
BCB   62  80  59  82 /  40  20  20  20
TNB   62  80  59  80 /  50  20  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 17, 4:46 AM EST, 10 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON ACROSS
EXTREME SOUTHERN PORTIONS OF VIRGINIA...AS WELL AS NORTHWEST
PORTIONS OF NORTH CAROLINA.

SEE PRODUCT WBCSPSRNK - SEVERE WEATHER OUTLOOK - FOR MORE
INFORMATION.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
August 17, 3:15 PM EST
Where
Rockbridge County, 2 mi SE of Raphine
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.917, -79.200

Thunderstorm Wind, Buckingham

When
August 17, 3:30 PM EST
Where
Buckingham County, Buckingham
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -78.550

Hail, Bedford

When
August 17, 4:10 PM EST
Where
Bedford County, Moneta
Measured
1 in hail
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.183, -79.633

Thunderstorm Wind, Bedford (C)

When
August 17, 4:30 PM EST
Where
Bedford (C) County, Bedford
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -79.533

Thunderstorm Wind, Pittsylvania

When
August 17, 4:52 PM EST
Where
Pittsylvania County, 1 mi W of Danville City
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.570, -79.300

Thunderstorm Wind, Bedford (C)

When
August 17, 5:10 PM EST
Where
Bedford (C) County, 2 mi S of Bedford
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -79.533

Thunderstorm Wind, Henry

When
August 17, 5:45 PM EST
Where
Henry County, Martinsville City
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -79.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332763, 5332758, 5332764, 5332759, 5332760, 5332761, 5332762.